Noncardiogenic pulmonary edema caused by transfusion has been observed for almost 60 years. Today, we know this entity as transfusion-related acute lung injury (TRALI). TRALI is an uncommon but potentially fatal adverse reaction to transfusion of plasma-containing blood components. It is typified by dyspnea, cough, hypoxemia, and pulmonary edema within 6 hours of transfusion. Most commonly, it is caused by donor HLA antibodies that react with recipient antigens. It may also be caused by biologically active compounds accumulated during storage of blood products, which are capable of priming neutrophils. Without a "gold standard," the diagnosis of TRALI relies on a high index of suspicion and on excluding other types of transfusion reactions. Although current definitions of TRALI depend on symptoms, laboratory parameters can aid in the diagnosis and frequently identify the causative donor unit. As our understanding of TRALI deepens, risk reduction or prevention may become possible. ©American Society for Clinical Pathology.